Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 135, NWS Quad Cities, IA

July 5, 2017Des Moines County, Lee County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 5, 2017, 7:34 PM CDT for Des Moines County, Lee County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 7:34 PM CDT (00:34 UTC)
Expired
Jul 5, 2017, 7:56 PM CDT
In force
22 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Des Moines County, IA, Lee County, IA

The radar

The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WUUS53 KDVN 060034
SVRDVN
IAC057-111-060115-
/O.NEW.KDVN.SV.W.0135.170706T0034Z-170706T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
734 PM CDT WED JUL 5 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Des Moines County in southeastern Iowa...
  Northeastern Lee County in southeastern Iowa...

* Until 815 PM CDT

* At 734 PM CDT, a severe thunderstorm was located over Iowa Army
  Ammunition Plant, or 7 miles west of Burlington, moving west at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  West Burlington, Middletown, Denmark, Iowa Army Ammunition Plant,
  Augusta, Welter Recreation Area, Camp L-Kee-Ta, Sawyer, Wever and
  Fort Madison Municipal Arpt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4079 9143 4081 9135 4085 9121 4075 9115
      4064 9137
TIME...MOT...LOC 0034Z 084DEG 17KT 4080 9127 

HAIL...1.00IN
WIND...60MPH
 
$$

MCCLURE
2 follow-up statements
519 
WWUS53 KDVN 060048
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
748 PM CDT WED JUL 5 2017

IAC057-111-060115-
/O.CON.KDVN.SV.W.0135.000000T0000Z-170706T0115Z/
Des Moines IA-Lee IA-
748 PM CDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN DES MOINES AND NORTHEASTERN LEE COUNTIES...

At 747 PM CDT, a severe thunderstorm was located near Denmark, or 11
miles north of Fort Madison, moving west at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Denmark, Iowa Army Ammunition Plant, Augusta, Welter Recreation Area,
Camp L-Kee-Ta, Sawyer, Wever and Fort Madison Municipal Arpt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4079 9143 4081 9135 4082 9130 4075 9115
      4064 9137
TIME...MOT...LOC 0047Z 084DEG 17KT 4079 9136 

HAIL...0.75IN
WIND...60MPH
 
$$

MCCLURE
541 
WWUS53 KDVN 060056
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
756 PM CDT WED JUL 5 2017

IAC057-111-060106-
/O.CAN.KDVN.SV.W.0135.000000T0000Z-170706T0115Z/
Des Moines IA-Lee IA-
756 PM CDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DES MOINES AND
NORTHEASTERN LEE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and
moved out of the area. Therefore, the warning has been cancelled.

LAT...LON 4079 9143 4081 9135 4082 9130 4075 9115
      4064 9137
TIME...MOT...LOC 0054Z 084DEG 17KT 4079 9142 

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:39 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 5, 6:39 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
639 PM CDT Wed Jul 5 2017

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 PM CDT Wed Jul 5 2017

Isolated showers and brief thunderstorms have randomly popped up
across the cwa. Meanwhile, a stratiform area of light
rain/sprinkles have pushed into our far southern cwa. Cloud cover
is a bit more extensive compared to yesterday and there is little
if any downdraft CAPE. Yesterday there was decent downdraft CAPE
which allowed for gusty thunderstorm outflow winds of around 40
mph. Similar to yesterday, there is little to no shear. The bottom
line is most of the popcorn showers or storms will be garden
variety, and when they become precipitation-loaded they diminish
quickly (due to the lack of shear). So far the convection does not
look as vigorous as the past couple of afternoons.

Mid-afternoon temperatures across the cwa were in the 80s with
dewpoints in the upper 60s to lower 70s. Heat index values were as
high as the lower 90s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 300 PM CDT Wed Jul 5 2017

Hot and humid on Thursday.

Late afternoon into early this evening: Isolated showers and
storms will gradually diminish and end with loss of heating. I
suspect the activity to end by 8 or 9 pm. Most of the activity
will be garden variety.

Overnight: A rather warm and humid night under clear to partly
cloudy skies. Lows will be in the mid to upper 60s.

Thursday: A hot and humid day with plenty of sunshine and a capped
atmosphere (which will suppress convection). Models indicate the
warm ridge axis (hot prod) to push across the cwa, ahead of a
rather strong cold front pushing southeast into MN and WI. 850 mb
temperatures of at least +20C will yield afternoon surface
temperatures in the upper 80s to lower 90s. With dewpoints around
70 the heat index values should soar into the mid 90s at most
locations. A few spots may hit upper 90s briefly but this is still
below heat advisory criteria.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 300 PM CDT Wed Jul 5 2017

Thursday Night

The Storm Prediction Center has continued a slight risk for severe
storms along and north of highway 34. However, confidence regarding
areal coverage of storms is low because appreciable 500mb height
falls (and attendant forcing) are forecast to pass well to the
N/NE of E Iowa/NW Illinois. The best chances for scattered storms
are across the NE sections of the forecast area. But even in
these areas, PoPs are relatively low between 20-30%.

MUCAPE of +2000 J/kg and moderate deep layer shear (+40 kts) are
supportive of organized multicell clusters with damaging winds as
the primary risk. Storm motion Corfidi vectors are oriented to the
SSE. The sfc theta-e and 1000-500mb thickness contours follow a
similar path.

The 12Z run of the 3 km NAM drops a broken line of storms into
mainly the NE portion of the CWA after 8 or 9 PM, which seems like
a reasonable solution. The greatest forecast uncertainty exists
with how far south and west the convection reaches before it
dissipates. Again, there is low confidence on anything greater
than scattered coverage across most of the forecast area.

Friday and Saturday

High pressure in control across the Upper Midwest for the end of the
week and first half of the weekend. It will be much less humid
behind the Thursday night cold front. Dewpoints in the upper 50s
to lower 60s will be a welcomed break from the muggy lower 70s
we've experienced the past several days. Recent model runs show a
weak cold front moving into the forecast area from the NW on
Saturday, then stalling out through the rest of the weekend. For
this reason, there are low chances for showers and storms
beginning Saturday evening and night.

Sunday through Wednesday

Sfc high progged to translate into the Eastern U.S. leading to
warming temps, increasing low-level moisture (dewpoints well into
the 60s to lower 70s), and periodic chances for thunderstorms.
While it is too early to delve into the specifics, models are
indicating sufficient deep layer shear and at least moderate
instability persisting on the eastern periphery of the Western
U.S. expansive upper ridge. A strong 850mb baroclinic zone and NW
flow aloft could result in an active MCS track through the
Midwest, and the potential for several episodes of strong or
severe thunderstorms. Uttech

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 621 PM CDT Wed Jul 5 2017

Widely scattered showers and storms will diminish with sunset
leaving behind clear to partly cloudy skies the rest of tonight.
Will continue to monitor for development next 1-2 hrs near
terminals and amend if needed. Late tonight will bring the
potential for some MVFR fog with near calm winds and abundant low
level moisture. On Thursday, weak ridging and a capping inversion
aloft will likely preclude any PM storms, thus VFR conditions
with light winds becoming Swly 5-10 kts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Uttech
AVIATION...McClure
Hazardous weather outlook, Jul 5, 11:41 AM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1141 AM CDT Wed Jul 5 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061645-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1141 AM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

This afternoon into early this evening...Isolated to scattered
thunderstorms can be expected. A few of the stronger storms may
produce wind gusts to 40 MPH and small hail. Thunderstorms will
also be slow moving and produce localized rainfall of an inch or
two in a short time.

Heat index values will push into the lower 90s at many locations
this afternoon, but a few spots may see mid 90s.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday afternoon...heat index values will soar into the mid 90s
at many locations, but upper 90s are possible.

There is a chance of thunderstorms Thursday evening and overnight.
The Storm Prediction Center has a slight risk for severe storms
across much of the outlook area. The main risk will be damaging
winds and large hail.

There is a chance for thunderstorms early next week. However, it
is too early to determine the severe weather risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

Haase

In the hours before

Special weather statement, Jul 5, 5:12 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
512 PM CDT WED JUL 5 2017

IAC163-052245-
Scott-
512 PM CDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTT COUNTY UNTIL
545 PM CDT...

At 512 PM CDT, a strong thunderstorm was located near Donahue, or 11
miles northeast of Durant, moving south at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Dixon, Maysville and Plainview.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4174 9071 4162 9067 4163 9083 4174 9079
TIME...MOT...LOC 2212Z 001DEG 10KT 4170 9074

MCCLURE
Local storm report, Jul 5, 5:13 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             S MACOMB                40.47N 90.68W
07/05/2017  M0.50 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            TORRENTIAL RAIN WITH PEA TO MARBLE SIZED HAIL.

&&

DC
Special weather statement, Jul 5, 5:43 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT WED JUL 5 2017

ILC131-161-052315-
Rock Island-Mercer-
543 PM CDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ROCK ISLAND AND
NORTH CENTRAL MERCER COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, a strong thunderstorm was located over Hamlet, or 8
miles north of Aledo, moving southwest at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Reynolds, Hamlet, Gingle Corners, Aledo Mercer County Airport and
Marston.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4139 9069 4132 9061 4121 9077 4136 9094
TIME...MOT...LOC 2243Z 062DEG 15KT 4132 9072

MCCLURE
Special weather statement, Jul 5, 5:56 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
556 PM CDT WED JUL 5 2017

ILC177-052330-
Stephenson-
556 PM CDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEPHENSON COUNTY
UNTIL 630 PM CDT...

At 555 PM CDT, a strong thunderstorm was located near Ridott, or near
Freeport, moving southwest at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Those attending the Stephenson County Fair are in the path of this
storm and should prepare for the expected weather conditions.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4236 8951 4230 8941 4221 8956 4228 8968
TIME...MOT...LOC 2255Z 053DEG 10KT 4230 8954

MCCLURE
Special weather statement, Jul 5, 7:14 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
714 PM CDT WED JUL 5 2017

ILC071-187-IAC057-060045-
Henderson-Warren-Des Moines-
714 PM CDT WED JUL 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HENDERSON...
NORTHWESTERN WARREN AND SOUTHEASTERN DES MOINES COUNTIES UNTIL 745 PM
CDT...

At 713 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Burlington to 6 miles west of
Galesburg. Movement was south at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Burlington, Monmouth, West Burlington, Kirkwood, Carman, Biggsville,
Gladstone, Gulf Port, Lone Tree, Ormonde, Carthage Lake, Gerlaw,
Shokokon, Heapsville, Monmouth Municipal Airport, Burlington Regional
Airport, Olena, Des Moines County Fairgrounds, Eleanor and Hopper.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4070 9112 4086 9055 4104 9059 4081 9119
TIME...MOT...LOC 0013Z 356DEG 9KT 4078 9111 4098 9050

MCCLURE
Special weather statement, Jul 5, 7:20 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
720 PM CDT WED JUL 5 2017

MOC199-060045-
Scotland-
720 PM CDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTLAND COUNTY
UNTIL 745 PM CDT...

At 719 PM CDT, a strong thunderstorm was located near Downing, or 8
miles northwest of Memphis, moving south at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Memphis, Crawford, Brock, Hitt, Memphis Memorial Airport, Scotland
County Fairgrounds and Kilwinning.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4060 9235 4060 9215 4038 9214 4037 9235
TIME...MOT...LOC 0019Z 017DEG 17KT 4055 9228

MCCLURE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:46 PM CDTSpecial Weather StatementDVNDelaware, Dubuque29 min
Jul 5, 8:23 PM CDTSpecial Weather StatementDVNJones37 min
Jul 5, 8:38 PM CDTSpecial Weather StatementDVNBenton37 min
Jul 5, 8:49 PM CDTSpecial Weather StatementDVNJones26 min
Jul 5, 9:01 PM CDTSevere Thunderstorm WarningDVNJones44 min
Jul 5, 9:41 PM CDTSevere Thunderstorm WarningDVNLinn37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.